Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
Question: High WBC and Gradually Getting Higher
|dlk1961 - Mon Dec 12, 2005 10:08 pm||
Approximately 3 yrs. ago my bloodwork showed a high WBC. Not extremely high (I was told by the primary care physician, but enough to where he wanted me to have it checked out.) I went to an Hemotologist and he had no specific answer for the elevated WBC. (I had 3 sessions of blood work done over a period of a year) My WBC during that year remained the same. 3 yrs ago the lab work showed my WBC being 12.0 reference interval 3.8-10.8 and NEU being 7.5 reference interval being 2.0 - 7.0. This October 2005, I was having some knee surgery and blood was drawn for my pre-op and my primary care noticed my WBC had went up some. (Again not significantly high, just a few points). WBC in October was 12.7. Just a few weeks ago, December 2005 I went to the doctors complaining of fatigue, legs feeling extremely heavy, arms feeling heavy and tired at times but not as much as my legs and just overall feeling exhausted. He tested my urine and found high protein. He sent me home to return a week later to test my urine again and it was high then also. He tested my blood again, to try to figure out the reason for the high protein level. this time testing for thyroid (I do have a Hypothyroid Disease, Hoshimotos disease and take 250 mg of synthroid for it) Doctor also tested choloesterol, kidney and liver function, iron and a number of other things. When the test came back everything was fine except my WBC is now at 15 (in less than 2 mos. it has gone up almost 3 points) I don't have any pain or pressure when I urinate (No UTI). I'm starting to worry about this WBC. Why would it be going up like that. From what I know that shows a bacterial infection of some sort or at worst Lukemia. I do have another appt. with the same hemotologist again soon, but I'm worried.
Some stats on myself: Age 44, grosly overweight 320lbs., Hypothyroid/hoshimoto disease (it took them 2 1/2 yrs to get my thyroid under control and I am told this is an extreme amount of synthroid 250mgs daily) I retain fluid which i take lasix 40 - 60 mgs daily and I just started welchol 6 pills daily for cholesterol. I take a multivitivitamin daily and other than feeling tired all the time and the fluid retention (which i contribute my leg pain to) I feel fine. No depression (which I have had in the past), no stress. I have arthris in my knees and degenerative disc in my back. I don't get much exercise anymore but I do push myself to move and at least do my daily chores and go to work. I smoke 1 1/2 packs a day. (On the good side of my weight and my smoking, I have seen a nutritionist and am now on my 2nd day of not smoking) Im so tired of feeling tired I know improving these two factors will help a great deal.
My question is, could the high WBC be from and inflamed thyroid, or arthritis? I have also been told that diabeties can make WBC be high (diabeties runs in my family, my mom and maternal grandmother) I have been checked but I don't have it). I have symptoms of it, thirst, tired especially after I eat, I urinate alot only for about 3 hrs after my water pill has been taken then hardly none the rest of the day. (kidney was tested by blood work, showed it was fine). Is there another test I should ask to have done for detecting diabeties, if diabeties is a reason for elevated WBC's. And bottom line Should I be worried about Lukemia? I have been good and listening to the Dr's about not worring about the elevation in my WBC, but I can't be good anymore, I am worried. They say that some people just have higher counts than others, but why would it be gradually going up? Thank you for your time. Happy Holidays!!
|Dr. Tamer Fouad - Tue Jan 24, 2006 1:40 am||
I hope your condition has been resolved by now.
An elevated white blood cell count typically reflects the normal response of bone marrow to an infectious or inflammatory process (tissue necrosis, infarction, burns, arthritis).
Stress such as overexertion, seizures, anxiety, anesthesia can also lead to leukocytosis.[1,2]
Drugs that cause leukocytosis include (corticosteroids, lithium, beta agonists).[3,4,5]
Trauma such as splenectomy; hemolytic anemia; leukemoid malignancy can all lead to elevated leukocytic counts.
Occasionally, leukocytosis is the sign of a primary bone marrow abnormality in white blood cell production, maturation or death (apoptosis) related to a leukemia or myeloproliferative disorder (acute leukemias, chronic leukemias, myeloproliferative disorders).Leukocytosis usually represents a response to tissue injury or invasion by pathologic organisms. Always inspect the peripheral smear to detect band forms and toxic granulation.
An increase in neutrophils is the most common cause of an elevated white blood cell count, but other subpopulations of cells (eosinophils, basophils, lymphocytes and monocytes) can also give rise to increased leukocyte numbers.
1. McCarthy DA, Perry JD, Melson RD, Dale MM. Leucocytosis induced by exercise. Br Med J [Clin Res] 1987;295:636.
2. Darko DF, Rose J, Gillin JC, Golshan S, Baird SM. Neutrophilia and lymphopenia in major mood disorders. Psychiatry Res 1988;25:243-51.
3. Shapiro MF, Greenfield S. The complete blood count and leukocyte differential count. An approach to their rational application. Ann Intern Med 1987;106:65-74.
4. Boggs DR, Joyce RA. The hematopoietic effects of lithium. Semin Hematol 1983;20:129-38.
5. Liles WC, Dale DC, Klebanoff SJ. Glucocorticoids inhibit apoptosis of human neutrophils. Blood 1995;86:3181-8.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.